Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 6, NWS Cleveland, OH

June 14, 2021

NWS Cleveland, OH issued this special marine warning at Jun 14, 2021, 5:58 PM EDT. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 5:58 PM EDT (21:58 UTC)
Expired
Jun 14, 2021, 7:05 PM EDT
In force
67 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 30 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WHUS51 KCLE 142158
SMWCLE
LEZ145-146-164>166-142330-
/O.NEW.KCLE.MA.W.0006.210614T2158Z-210614T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
558 PM EDT Mon Jun 14 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Vermilion OH to Willowick OH...
  Open waters from The Islands OH to Willowick OH...

* Until 730 PM EDT.

* At 557 PM EDT, strong thunderstorms were located along a line
  extending from 14 nm north of Avon Point to 13 nm north of Lorain
  Harbor to 12 nm northeast of Kelleys Island, moving southeast at 20
  knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Western Vermilion, Avon Point, Lorain Harbor, Vermilion and
  Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4141 8236 4151 8237 4167 8251 4168 8240
      4187 8197 4149 8170 4147 8184 4149 8201
      4144 8218
TIME...MOT...LOC 2157Z 318DEG 20KT 4176 8202 4170 8224 4174 8250 

HAIL...0.00IN
WIND...>34KTS

$$

Sefcovic
2 follow-up statements
017 
FZUS71 KCLE 142233
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
633 PM EDT Mon Jun 14 2021

LEZ164-142242-
/O.CAN.KCLE.MA.W.0006.000000T0000Z-210614T2330Z/
633 PM EDT Mon Jun 14 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Open waters from The Islands OH to Vermilion OH...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

LAT...LON 4143 8236 4157 8237 4164 8211 4166 8184
      4163 8180 4149 8170 4147 8185 4149 8201
      4144 8218 4141 8236
TIME...MOT...LOC 2232Z 318DEG 27KT 4157 8187 4148 8203 4150 8231 

$$

LEZ145-146-165-166-142330-
/O.CON.KCLE.MA.W.0006.000000T0000Z-210614T2330Z/
633 PM EDT Mon Jun 14 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 730 PM EDT...

For the following areas...
Nearshore and Open waters from Vermilion OH TO Willowick OH...

At 632 PM EDT, strong thunderstorms were located along a line
extending from 10 nm northwest of Cleveland to near Avon Point to
5 mn north of Vermilion, moving southeast at 25 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Avon Point, Lorain Harbor, Western Vermilion, Vermilion and
Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4143 8236 4157 8237 4164 8211 4166 8184
      4163 8180 4149 8170 4147 8185 4149 8201
      4144 8218 4141 8236
TIME...MOT...LOC 2232Z 318DEG 27KT 4157 8187 4148 8203 4150 8231 

HAIL...0.00IN
WIND...>34KTS

$$

Sefcovic
098 
FZUS71 KCLE 142305
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
705 PM EDT Mon Jun 14 2021

LEZ145-146-165-166-142315-
/O.CAN.KCLE.MA.W.0006.000000T0000Z-210614T2330Z/
705 PM EDT Mon Jun 14 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Nearshore and Open waters from Vermilion OH TO Willowick OH...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4143 8236 4157 8237 4164 8211 4166 8184
      4163 8180 4149 8170 4147 8185 4149 8201
      4144 8218 4141 8236
TIME...MOT...LOC 2300Z 318DEG 20KT 4145 8173 4136 8189 4138 8217 

$$

Sefcovic

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jun 14, 4:04 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 14, 4:04 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
404 PM EDT Mon Jun 14 2021

.SYNOPSIS...
A trough will linger over the Northeast through Tuesday and a
cold front will push south across the area on Tuesday
afternoon. High pressure will build over the Great Lakes and
Ohio Valley from the northwest Wednesday and Thursday, before a
cold front approaches from the west on Friday and moves east
across the area Saturday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
The majority of the near term period will be dominated by a
deep trough over the northeastern US that will usher a series of
shortwaves over the area through Tuesday. This may produce a
few rounds of isolated showers and maybe an isolated
thunderstorm across the northern portion of our CWA through
tonight, but instability is very limited and dry air is already
beginning to filter into the area from the northwest. Didn't go
more than low-end slight chance PoPs at this time, but will
continue to monitor the showers moving south across Lake Erie
from southern Ontario. Overnight lows will fall into the mid to
upper 50s.

A reinforcing cold front will push south across the area on
Tuesday afternoon, which could produce isolated showers and
perhaps a few rumbles of thunder south of the lakeshore during
the late morning and early afternoon hours. Instability will be
limited, so have low-end slight chance (20%) PoPs for the time
being. High pressure will begin to build over the area from the
northwest Tuesday evening, which will usher cooler, drier air
into the Great Lakes region Tuesday night. Highs will be in the
low to mid 70s across the majority of the area Tuesday,
although a few spots in NW OH may climb into the upper 70s. Lows
will be in the much cooler upper 40s to lower 50s, with upper
50s possible along the immediate lakeshore.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Quiet and less humid weather will arrive through the short term
period with seasonably cool high temperatures in the 70s and
perhaps upper 60s on Wednesday as persistent northerly flow
exists aloft and anomalously cool 850 mb air filters south
across the region. Chilly lows will be found across the area
Wednesday night in the 40s to lower 50s.

Mostly sunny skies should persist on both Wednesday and Thursday.
Thursday will be exhibit highs closer to normal in the 70s and lower
80s as northerly flow aloft loosens and becomes more northwest
oriented.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Activity begins to ramp up across the region in the long term period
as a positively tilted upper trough wobbles south into the Upper
Midwest by Friday and as increased low-level moisture returns
northwards through the Ohio Valley. Ahead of the trough, a cold
front will extend southwest through the Great Lakes and is
anticipated to reach the vicinity of NW OH by Friday evening. Early
signs point to scattered thunderstorm chances Friday afternoon
through the overnight along and ahead of the cold front. Some storms
could reach severe levels with effective shear values around 40
knots, perpendicular to the approaching front.

By Saturday, models differ on the timing of the cold front, though
forward motion should slow. The most likely solution is for the
front to sag ever-so-slightly south and east of the region, which
would limit any thunderstorm chances. Weak high pressure will settle
in behind the front Saturday afternoon/evening and could persist
through Sunday as the cold front becomes stationary in the vicinity
of central OH. By Monday, another upper trough will dig south across
the Upper Midwest, and should pull this stationary front northwards
as a warm front. Thus, thunderstorms could once again be possible on
Monday.

Humid weather with temperatures in the 80s will return on Friday
associated with the warm and moist Gulf of Mexico return flow.
Behind the cold front, more seasonable and less humid weather in the
70s could be more common. By Monday, more humid weather with
temperatures in the 80s should arrive once again.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
VFR conditions are expected at most terminals for the majority
of the TAF period. A few showers are present several miles south
of KYNG early this afternoon, but the activity should not
backbuild into the vicinity of the terminal. Can't rule out
scattered showers developing near KTOL this afternoon/early this
evening and KERI overnight as impulses traverse across the
area, so have VCSH mention at both terminals for a few hours.
Also have a brief period of MVFR cigs at KERI during the
overnight hours due to residual low-level moisture. Winds will
be variable to 12 knots with gusts to 20 knots through this
afternoon, before becoming northerly to northwesterly and
decreasing below 10 knots this evening. Northwesterly winds will
increase to 10 to 12 knots with gusts to 20 knots on Tuesday
afternoon.

Outlook...Non-VFR possible in showers/thunderstorms Friday and
Saturday.

&&

.MARINE...
Northerly flow around 15 knots will persist tonight which could
lead to some 3 to 4 footers across the central and eastern
basins of the lake. By Tuesday, a stronger cold front will move
south across the lake, ushering in northerly winds of near 20
knots by late Tuesday afternoon and evening. The enhanced
onshore flow will likely result in a Small Craft Advisory for
the central and eastern basins of the lake during this timeframe
and into Wednesday morning. High pressure will build south
across the lakes Wednesday into Thursday, with generally weak
flow anticipated. By Friday, south to southwesterly winds
increase to around 15 to 20 knots, though given the offshore
nature of the flow, not anticipating any headlines at this
point.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Maines
MARINE...Kahn
Hazardous weather outlook, Jun 14, 3:44 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
344 PM EDT Mon Jun 14 2021

LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033-
036>038-047-PAZ002-003-151945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
344 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-151945-
Erie-
344 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate risk for rip currents on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-PAZ001-151945-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
344 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for rip currents tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a high risk for rip currents on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.